Virginia, 2002

Hail and Damaging Winds in Virginia, July 23, 2002

July 23, 2002 · NWS RNK · 4 events in 3 counties and zones

Lightning struck the town hall building in Glasgow, damaging the computers in the building.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 23rd produced damaging winds, dangerous lightning, and hail up to one inch in diameter.Thunderstorm winds downed large trees 3 miles northeast of Burnt Chimney and trees and power lines 2 miles southwest of Natural Bridge Station.Lightning struck the town hall building in Glasgow, damaging the computers in the building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 1:45 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 23, 1:45 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT TUE JUL 23 2002

MODELS SLOWING DOWN THE FRONT WHICH COULD MEANDER OVER THE AREA INTO
FRIDAY.  VERY DEEP MOISTR THRU THE PD WITH PIECES OF S/WV ENERGY
COMING UP OUT OF THE MAIN TROF.  PCPL WATER BETWEEN 1.5 AND 2.0 THRU
THE PD...SO WILL GO WITH SIGNIFICANTLY HIGHER POPS THAN NORMAL THRU
THURSDAY.   ABUNDANCE OF CLOUDS WITH 850 TEMPS HOVERING ARND 16-18C
WILL KEEP TEMPS COOLER THAN NORMAL AS WELL.

TRANSITION OCCURS ALOFT LATE IN THE WEEK AS ENERGY PULLS OUT OF THE
SOUTHEAST AND RIDGING BEGINS.  OVERALL ATMOS DRIES OUT...HOWEVER
S/WVS MOVING THRU THE ZONAL FLOW ACROSS THE NORTHERN TIER OF THE
CONUS COULD DROP SOME MCSS DOWN ACROSS THE FA.  WILL MENTION POPS
WITH WAVE FOR SAT...THEN WILL CARRY SILENT 20S SUNDAY AND MONDAY.
DRY TUE.

FCSTID =
ROA   69  82  69  81 /  40  60  60  50
LYH   68  82  66  82 /  40  60  60  50
DAN   71  85  69  83 /  40  60  60  50
BLF   65  74  63  74 /  50  60  50  50
LWB   63  75  61  76 /  50  60  50  50
BCB   66  77  64  78 /  40  60  60  50
TNB   64  74  62  74 /  50  60  50  50

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 23, 2:24 PM EST, 1 hour 26 minutes before
VAZ044-232100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT TUE JUL 23 2002

...VERY HEAVY RAINFALL APPROACHING DANVILLE...

A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL COVERS MUCH OF
SOUTHWEST PITTSYLVANIA COUNTY. THESE STORMS ARE DUMPING RAINFALL AT
A RATE OF 3 INCHES AN HOUR...AND ARE LIKELY CAUSING MINOR ROAD
FLOODING...INCLUDING HIGHWAY 58. THE CLUSTER OF STORMS IS MOVING TO
THE SOUTHEAST AT 15 MPH...AND WILL AFFECT WESTERN SECTIONS OF
DANVILLE CITY BETWEEN 3:30 AND 4:00 PM. MOTORISTS IN THE CITY SHOULD
BE PREPARED FOR PONDING OF WATER ON THE ROADS...MINOR FLOODING OF LOW
LYING AREAS...AND SUDDEN REDUCTIONS IN VISIBILITY IN VERY HEAVY
DOWNPOURS. THE HEAVY RAIN WILL TAPER OFF AROUND 4:30 PM.

JJ
Special weather statement, Jul 23, 3:15 PM EST, 35 minutes before
VAZ012>014-022>024-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT TUE JUL 23 2002

...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN IN THE AREA...

SEVERAL CLUSTERS OF THUNDERSTORMS EXTEND FROM THE SOUTHERN
SHENANDOAH VALLEY...SOUTHWARD INTO THE ROANOKE VALLEY...AND THEN
WESTWARD INTO THE NEW RIVER VALLEY. ONE OF THESE CLUSTERS EXTENDED
FROM THE LEXINGTON AREA...SOUTH INTO THE GLASGOW AREA. ANOTHER
CLUSTER WAS RIGHT OVER THE ROANOKE AND SALEM AREAS...ANOTHER OVER
RADFORD...AND YET ANOTHER EXTENDED FROM NEAR WYTHEVILLE TO
SPEEDWELL. THESE STORMS ARE DUMPING UP TO 2 INCHES OF RAIN IN LESS
THAN AN HOUR...AND WILL LIKELY CAUSE MINOR FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS...INCLUDING PONDING OF WATER ON ROADS. IN
ADDITION...THESE STORMS ARE PRODUCING FREQUENT LIGHTNING STRIKES.

IF YOU ARE IN THE VICINITY OF THESE STORMS...YOU SHOULD SEEK SAFE
INDOOR SHELTER UNTIL THEY PASS. MOTORISTS IN THE AREA SHOULD BE
PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY AND WATER COVERED
ROADS.

JJ

The radar

The Roanoke radar (KFCX), 22 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Montgomery

When
July 23, 3:50 PM EST
Where
Montgomery County, Elliston
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.217, -80.233

Thunderstorm Wind, Rockbridge

When
July 23, 3:55 PM EST
Where
Rockbridge County, 2 mi SW of Natural Bridge Stati
Reported by
GENERAL PUBLIC
Coordinates
37.580, -79.533

Lightning, Rockbridge

When
July 23, 4:00 PM EST
Where
Rockbridge County, Glasgow
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.815, -79.448 (the zone’s center; the record gives no point)

Thunderstorm Wind, Franklin

When
July 23, 4:25 PM EST
Where
Franklin County, 3 mi NE of Burnt Chimney
Reported by
GENERAL PUBLIC
Coordinates
37.133, -79.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306561, 5306559, 5306560, 5306562.